1932

Abstract

Heparin-induced thrombocytopenia (HIT) is an immune-mediated hypercoagulable disorder caused by antibodies to platelet factor 4 (PF4) and heparin. HIT develops in temporal association with heparin therapy and manifests either as an unexplained thrombocytopenia or thrombocytopenia complicated by thrombosis. The propensity for thrombosis distinguishes HIT from other common drug-induced thrombocytopenias. Diagnosing HIT in hospitalized patients is often challenging because of the frequency of heparin use, occurrence of thrombocytopenia from other causes, and development of asymptomatic PF4/heparin antibodies in patients treated with heparin. This review summarizes our current understanding of the pathogenesis, clinical features, diagnostic criteria, and management approaches in HIT.

Loading

Article metrics loading...

/content/journals/10.1146/annurev.med.042808.171814
2010-02-18
2024-06-24
Loading full text...

Full text loading...

/content/journals/10.1146/annurev.med.042808.171814
Loading
/content/journals/10.1146/annurev.med.042808.171814
Loading

Data & Media loading...

  • Article Type: Review Article
This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error